Flood, Erie
- When
- February 21, 4:30 PM EST to 10:00 PM EST
- Where
- Erie County, 1.5 mi WNW of Ebenezer to 1.47 mi WNW of Ebenezer
- Cause
- Ice Jam
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 42.861, -78.776
On the 20th, a strong storm lifted across the Upper Lakes which brought warmer temperatures and some rain to the region. The steadiest rains fell in the Buffalo creeks basin, where one to two inches of rainfall combined with snow melt to cause flooding on several creeks.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
On the 20th, a strong storm lifted across the Upper Lakes which brought warmer temperatures and some rain to the region. The steadiest rains fell in the Buffalo creeks basin, where one to two inches of rainfall combined with snow melt to cause flooding on several creeks. This flooding was due to both high flows and ice jams. The most significant flooding occurred on Buffalo Creek and in Sunset Bay however there was numerous minor ice jams reported across the region. In Sunset Bay, evacuations were ordered as the water began to cover Allegany Road. Sections of that road and several other side streets were barricaded off. In West Seneca, the Lexington Green neighborhood again was flooded. An ice jam on Buffalo Creek caused the waters to rise. Buffalo Creek at Gardenville peaked more than a foot and half above flood stage but once the jam broke receded about three feet in about 45 minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 21, 3:33 PM EST, 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
333 PM EST FRI FEB 21 2014
.SYNOPSIS...
WINTER WILL RETURN THIS WEEKEND WITH A COOLING AIRMASS FILTERING
INTO THE REGION THROUGH NEXT WEEK. THERE WILL BE SEVERAL
OPPORTUNITIES FOR LIGHT SNOW...WITH A HIGHER THREAT FOR LAKE EFFECT
SNOW SOUTHEAST OF LAKE ONTARIO LATER NEXT WEEK.
&&
.NEAR TERM /THROUGH SATURDAY/...
THE FAMILIAR WINTER PATTERN FEATURING A RIDGE OVER THE WESTERN US
AND A LONGWAVE TROUGH OVER THE EASTERN US WILL REESTABLISH ITSELF
THIS WEEKEND AS A LOW OVER SOUTH CENTRAL CANADA BEGINS WEAKEN AND
SLOWLY MOVES OVER JAMES BAY.
THE RESULT FOR THE NEXT 24 HOURS WILL BE SCATTERED SNOW FLURRIES
AND/OR SPRINKLES IN A RELATIVELY DRY BUT WELL MIXED AIRMASS. THE
MOST NOTICEABLE FEATURE OF THIS PATTERN WILL BE STRONG WINDS AT
TIMES...WITH HIGHER WINDS ALOFT OCCASIONALLY MIXING DOWN TO THE
SURFACE. THIS WILL BE MOST APPARENT THIS EVENING...WITH UPSTREAM
OBSERVATIONS SUPPORTING GUSTS TO 45-50MPH /KFZY/. THIS WILL BE
BEST REALIZED ALONG THE ERIE LAKESHORE EARLY THIS EVENING WITH LESS
UPSTREAM FRICTION. A WEAK INVERSION MAY SETUP LATER TONIGHT AND
REDUCE WIND SPEEDS IN SHELTERED AREAS/INLAND. THEN WINDS ARE
EXPECTED TO INCREASE AGAIN ON SATURDAY WITH A SIMILAR/GENERALLY
UNCHANGED WEATHER PATTERN OVERHEAD.
OTHERWISE...ICE JAMS WILL CONTINUE TO BE A PROBLEM INTO THE EVENING
HOURS...AND WILL ADDRESS THEM INDIVIDUALLY AS NEEDED. TEMPERATURES
TONIGHT SHOULD EVENTUALLY DROP BELOW FREEZING. THERE SHOULD BE
ENOUGH DRYING/EVAPORATION TO PREVENT BLACK ICE...BUT THIS MAY BE A
PROBLEM IF FLURRIES ARE MORE WIDESPREAD AND WINDS DROP OFF MORE THAN
FORECAST.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
SATURDAY NIGHT THE PRESSURE GRADIENT BETWEEN A NOW FILLING AREA OF
LOW PRESSURE OVER JAMES BAY AND A NARROW RIDGE OF HIGH PRESSURE
SQUEEZING SOUTH OF THE LOWER GREAT LAKES WILL RELAX AND ALLOW FOR
THE GUSTY SATURDAY AFTERNOON WINDS TO DIMINISH. THE GFS AND NAM BOTH
SHOW WEAK MID LEVEL FRONTOGENESIS ALONG WITH WEAK SURFACE WIND
CONVERGENCE EXTENDING ACROSS THE SOUTHERN TIER AND TOWARDS THE
BRISTOL MOUNTAINS. THERE MAY BE ENOUGH LIFT TO GENERATE SOME LIGHT
SNOW SHOWERS HERE...OTHERWISE EXPECT SATURDAY NIGHT TO BE DRY WITH
AIR TEMPERATURES IN THE LOW TO MID 20S.
ON SUNDAY A RIBBON OF POTENTIAL VORTICITY WILL BE STRUNG THROUGH THE
GREAT LAKES AND INTO SOUTHERN CANADA. A SHORTWAVE RIDING SOUTHWARD
AROUND AN UPPER LEVEL LOW NEAR JAMES BAY WILL CAUSE THIS RIBBON OF
PV...AND ITS ASSOCIATED LIFT TO SAG SOUTHWARD LATER SUNDAY AND
SUNDAY NIGHT. THIS SOUTHWARD DROPPING SHORTWAVE MAY PRODUCE
SCATTERED LIGHT SNOW SHOWERS FIRST ACROSS THE NORTH COUNTRY SUNDAY
AFTERNOON AND THEN DROPPING SOUTHWARD SUNDAY NIGHT ACROSS WESTERN AND
CENTRAL NEW YORK. BEHIND THIS SHORTWAVE TEMPERATURES ALOFT WILL
BRIEFLY COOL TOWARDS -18 TO -20C...COLD ENOUGH THAT LIKELY A LAKE
RESPONSE WILL OCCUR SOUTHEAST OF LAKE ONTARIO SUNDAY NIGHT. WILL
INCREASE POPS TO LIKELY LATER SUNDAY NIGHT...WITH LAKE EFFECT SNOW
LIKELY BECOMING MORE CELLULAR MONDAY MORNING WITH THE RISING SUN.
BEHIND THIS SHORTWAVE TEMPERATURE ALOFT WILL QUICKLY START TO
REBOUND WITH WARM AIR ADVECTION ALOFT. THIS WARMING AND STILL A
TROUGH OVERHEAD SOME LIGHT SNOW WILL AGAIN BE POSSIBLE ACROSS THE
CWA MONDAY AND ENDING MONDAY NIGHT.
TEMPERATURES ON SUNDAY WILL WARM BACK INTO THE LOWER 30S BEFORE THE
COLDER AIR BUILDS SOUTHWARD...BRINGING OVERNIGHT LOWS SUNDAY NIGHT
BACK INTO THE TEENS...AND POSSIBLY SOME SINGLE DIGIT LOWS IN THE
COLDER SPOTS OF THE CWA. TEMPERATURES ON MONDAY WILL CONTINUE IN THE
20S...ABOUT 10 TO 15 DEGREES BELOW NORMAL.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
OVER THIS TIME PERIOD SEVERAL SHORTWAVES PASSING ACROSS THE GREAT
LAKES REGION WILL CONTINUE THE CHANCES FOR LIGHT SNOW. TEMPERATURES
WILL GRADUALLY FALL THROUGH THIS PERIOD AS ANOTHER POOL OF COLD AIR
SETTLES TOWARDS THE GREAT LAKES AND NORTHEAST REGION.
TO START THIS TIME PERIOD ALOFT...THE UPPER FLOW WILL RESEMBLE A REX
BLOCK...WITH THE AXIS OF A +2SD RIDGE OF HIGH PRESSURE ENTRENCHED
OVER THE PACIFIC NORTHWEST AND WESTERN MOUNTAINS OF CANADA. TO THE
EAST OF THIS RIDGE AXIS...AND HAS BEEN THE CASE FOR MUCH OF THIS
WINTER IS A TROUGH OF LOW PRESSURE. WITHIN THIS LONGWAVE
TROUGH...WHICH WILL REMAIN THROUGH THIS TIME PERIOD WILL COME
SEVERAL SHORTWAVES WITH EACH WAVE GIVING THE POTENTIAL FOR SOME
LIGHT SNOW.
THE FIRST TWO OF THESE SHORT WAVES ARE FAST MOVING LOW AMPLITUDE
WITH EACH ONE BRINGING A CHANCE FOR LIGHT SNOW...BOTH TUESDAY AND
WEDNESDAY. WE WILL CARRY CHANCE POPS FOR THESE EVENTS.
THE THIRD AND MORE SIGNIFICANT WAVE WILL ARRIVE ON THURSDAY. A
DEEPER COLD POOL IS ASSOCIATED WITH THIS WAVE WITH TEMPERATURES AT
850 HPA DROPPING DOWN TO ABOUT -26C...WHICH IS PRETTY COLD FOR THIS
LATE IN THE WINTER SEASON. THIS WAVE WILL LIKELY BRING AGAIN A LIGHT
SNOW ACROSS THE EASTERN GREAT LAKES REGION ON THURSDAY...AND THEN AS
THE COLD AIR DEEPENS TRANSITION TO LAKE EFFECT SNOW SOUTHEAST OF THE
GREAT LAKES.
THIS FAR OUT WILL MAINTAIN CHANCE POPS FOR THURSDAY...AND CONTINUE
THE CHANCE POPS FOR THE LAKE EFFECT THURSDAY NIGHT AND INTO FRIDAY
AS WIND DIRECTION AND PLACEMENT/FORMATION OF THE BANDS IS STILL TO
UNCERTAIN AT THIS TIME.
TEMPERATURES THE FIRST TWO DAYS OF THIS PERIOD WILL AVERAGE WELL
BELOW NORMAL WITH HIGHS GENERALLY IN THE UPPER TEENS AND OVERNIGHT
LOWS AROUND 10F TO LOW TEENS. AS THE COLD AIR BEGINS TO POUR INTO
THE REGION LATER WEDNESDAY...TEMPERATURES WILL BECOME MUCH COLDER
THAN NORMAL AND CONTINUE TO DROP WITH OVERNIGHT LOWS IN THE SINGLE
DIGITS...AND COLDER SPOTS BELOW ZERO...AND HIGHS ONLY IN THE SINGLE
DIGITS TO LOWER TEENS. THE COLD TEMPERATURES COMBINED WITH ANY WIND
WILL AGAIN POSE WINDCHILL CONCERNS LATER IN THE WEEK.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED RAIN AND SNOW SHOWERS LINGERING BEHIND A COLD FRONT WILL
WILL DISSIPATE AS DRIER AIR WORKS EAST INTO WESTERN NEW YORK. EXPECT
MAINLY VFR CONDITIONS TO PREVAIL INTO THIS EVENING.
IT WILL REMAIN WINDY THIS EVENING...BUT THE GUSTS WILL SUBSIDE
OVERNIGHT AS THE WINDS DECOUPLE. LINGERING VFR CLOUDS WILL DISSIPATE
THROUGH THE FIRST HALF OF THE NIGHT...BEFORE AN APPROACHING SHORT
WAVE BRINGS SOME INCREASE IN CLOUDS DURING THE SECOND HALF OF THE
NIGHT INTO SATURDAY MORNING.
THE PRESSURE GRADIENT BETWEEN THE SURFACE HIGH AND LOW PRESSURE
CENTERED NEAR JAMES BAY WILL RESULT IN RATHER WINDY CONDITIONS ON
SATURDAY. EXPECT SOUTHWEST WINDS TO GUSTS UP TO ABOUT 45
KNOTS...ESPECIALLY DURING THE AFTERNOON WHEN MIXING WILL BE
MAXIMIZED.
OUTLOOK...
SATURDAY NIGHT AND SUNDAY...VFR.
SUNDAY NIGHT THROUGH TUESDAY...VFR/MVFR WITH CHANCE OF SNOW
SHOWERS.
&&
.MARINE...
A 976MB LOW NORTH OF LAKE SUPERIOR WINDS WILL BE RESPONSIBLE FOR
GALE FORCE WINDS THIS EVENING. THE STRONG WINDS WILL REMAIN IN PLACE
THROUGH TONIGHT POSSIBLY THROUGH SATURDAY AS A TIGHT SFC PRESSURE
GRADIENT WILL STAY IN PLACE ACROSS THE LOWER GREAT LAKES.
WINDS WILL DROP OFF A LITTLE SATURDAY NIGHT AND SUNDAY...ALTHOUGH
SMALL CRAFT ADVISORY CONDITIONS WILL BE LIKELY ACROSS MUCH OF LAKE
ONTARIO.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WIND ADVISORY UNTIL 10 PM EST SATURDAY FOR NYZ001>003-010>014-
019>021-085.
MARINE...GALE WARNING UNTIL 1 AM EST SATURDAY FOR LEZ020-040-041.
GALE WARNING UNTIL 1 AM EST SATURDAY FOR LOZ030-042-
062.
GALE WARNING UNTIL 3 AM EST SATURDAY FOR LOZ043>045-
063>065.
&&
SYNOPSIS...ZAFF
NEAR TERM...ZAFF
SHORT TERM...THOMAS
LONG TERM...THOMAS
AVIATION...TJP
MARINE...RSH/ZAFFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 136 PM EST FRI FEB 21 2014 NYZ004>008-221845- WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- 136 PM EST FRI FEB 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>003-010>014-019>021-085-221845- NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON- ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 136 PM EST FRI FEB 21 2014 ...WIND ADVISORY IN EFFECT UNTIL 10 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ040-041-LOZ042-062-221845- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- 136 PM EST FRI FEB 21 2014 ...GALE WARNING IN EFFECT UNTIL 1 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ONTARIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ043>045-063>065-221845- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 136 PM EST FRI FEB 21 2014 ...GALE WARNING IN EFFECT UNTIL 3 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-LOZ030-221845- UPPER NIAGARA RIVER AND BUFFALO HARBOR-LOWER NIAGARA RIVER- 136 PM EST FRI FEB 21 2014 ...GALE WARNING IN EFFECT UNTIL 1 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ONTARIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SLZ022-024-221845- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 136 PM EST FRI FEB 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF THOMAS
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504167, 504166.